My new cancer treatment hardly has any side effects, making me wonder if researchers are focusing on making their drugs more tolerable for patients.
I was talking recently to my oncologist about a new cancer drug called Reblozyl (luspatercept) that I had been taking for several months. She asked if I was having any side effects, and I excitedly told her that I was not.
This was the third cancer treatment I have been on, and I did not even have diarrhea. I felt like a kid in a toy store!
I think most of us know that side effects are expected to occur with cancer treatments.
The course of action for me has been various therapies. The first one I was on, Revlimid (lenalidomide), caused diarrhea all seven years I was on it. It kept getting worse until I could no longer tolerate the embarrassment of soiled clothes and the constant problem, no matter how many antidotes I took. Revlimid also caused me to lose a great deal of my hearing.
The second drug I was on for two years was the worst. It was two shots of Vidaza (azacitadine) in the stomach for five days each month. I ended up in bed with ice packs, pain and muscle weakness and diarrhea. After many months, my stomach swelled to the point of being dangerous, and I was taken off it.
I then went into remission, and I did not need any treatment for several years. My wise oncologist prescribed Zarxio (filgrastim-sndz) and Procrit (epoetin alfa) shots to keep my red and white blood counts up. These shots were painless and kept me going for several more years.
Then a bone marrow biopsy I had was alarming because I had some new and dangerous variant of myelodysplastic syndrome. I refused to have a bone marrow transplant. I then was prescribed Reblozyl, which consisted of two shots in the stomach every three weeks.
I was scared, thinking “what if I lost more hearing? Since the shots were in the stomach would it swell again, and would I have to come home and ice it? Would the diarrhea come back?”
To my surprise, none of these things happened. The researchers of the drug seem to be attempting to minimize the side effects where the cure is worse than the disease. Of course, I know people who have had horrible and aggressive treatments to save their lives. But for long-term cancers like mine, this seemed different.
I looked up whether doctors and researchers were hoping to solve the problem of side effects. The answers were not definitive, although there is some hope with targeted therapy rather than traditional, as newer drugs are designed to mark affect only cancer cells. Some targeted therapy options may also directly stop cancer cells from growing or cause them to self-destruct.
How much better is this course of treatment than chemotherapy which is moving through the body and destroying the good cells along with the bad?
I think most of us are familiar with the many side effects ranging from nausea and vomiting to tooth decay (I have lost over a dozen teeth) to muscle aches to loss of appetite. While nutrition, exercise and maintaining a healthy lifestyle can help, the side effects often win out — at least that was the case in my prior experiences.
The most important thing I have learned is to tell my doctor about the side effects. Many clinicians do not ask us like my oncologist did, and providers cannot help a problem that they do not know about.
I have also learned to be cautious of new treatments, but don't avoid them. I was really afraid of going on Reblozyl for good reason, but wanted to live longer, so had no choice.
I still do not know the long-term effects of Reblozyl, since it was only approved in 2020 by the Food and Drug Administration. However, not taking it could be far worse.
The treatments seem to improve from the old days when we were bedridden and devastated from treatments. I want to minimize pain as much as possible and make informed and careful decisions. To do this, I keep track the side effects and lean on a team of doctors and nurses, but remember that I am the one in control.
For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.